Ohio, 2020

Damaging Winds in Ohio, June 26, 2020

June 26, 2020 · NWS CLE · 7 events in 4 counties and zones

As an occluded surface low moved eastward over northern Ontario, the accompanying warm front advanced from southern Lake Michigan and the Mid Ohio Valley to eastern Lake Erie and the Delaware Bay region between the early afternoon of the 26th and early morning of the 27th. Multiple thunderstorms occurred along the warm front and along outflow boundaries in the warm sector across northern Ohio…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

As an occluded surface low moved eastward over northern Ontario, the accompanying warm front advanced from southern Lake Michigan and the Mid Ohio Valley to eastern Lake Erie and the Delaware Bay region between the early afternoon of the 26th and early morning of the 27th. Multiple thunderstorms occurred along the warm front and along outflow boundaries in the warm sector across northern Ohio during the early evening of the 26th through first hour of the 27th. These storms, including a supercell, occurred amidst weak to moderate instability and moderate to strong vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 26, 3:19 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 26, 3:19 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
419 PM EDT Fri Jun 26 2020

.SYNOPSIS...
A warm front will move northward across the area this evening,
stalling across Lake Erie. Low pressure will move east across
the central Great Lakes tonight, pulling a cold front slowly
south across the area on Saturday. High pressure will expand
over the Great Lakes Region on Sunday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
The focus for today continues to be the evolution of upstream
convection and potential for severe weather during the overnight
hours. Scattered showers have reached NW Ohio late this
afternoon with considerable cloud cover. Instability remains
limited at this time across the area with higher ML CAPE values
of 1000-1500 J/kg in Central Indiana. Dewpoints upstream in
Indiana are in the upper 60s to near 70 degrees and this airmass
will advect overhead tonight as a warm front lifts north. It
will take some time for the airmass to destabilize, also for the
better forcing associated with an MCV across Wisconsin to
arrive. Thunderstorms are expected to expand in coverage where
severe thunderstorm watch #305 is in effect in Illinois and
Wisconsin. This activity is expected to propagate eastward into
southern lower Michigan this evening, eventually reaching
northern Ohio towards 11 PM and continuing to the east and
southeast through the overnight. A 50 knot low level jet is
expected to ride east across Lake Erie tonight, maintaining
the thunderstorm complex. The overnight timing always makes
boundary layer conditions a concern for if a damaging wind
threat will persist, but given strong theta-e advection just
ahead of the storms and potential for a mature MCS to be
approaching, will hold onto the severe weather wording in the
forecast. In addition to damaging winds, PW values increase to
almost 2 inches. Some high resolution models show storms setting
up along a west to east oriented boundary which could make
training of storms a concern. Conditions have been relatively
dry across the area over the last few days but high
precipitation rates will make flooding a concern. In addition,
an isolated tornado can not be ruled out with a strong shear
field including some backing of the flow in NW Ohio near Lake
Erie with an increasingly favorable environment with lowering
LCL heights.

Overnight convection will be waning late tonight, leaving a
boundary draped west to east across the area. Depending on the
degree of cloud cover and intensity of convection overnight,
sufficient instability is expected to re-develop on Saturday
afternoon with showers and thunderstorms expanding in coverage
through the afternoon. Greatest coverage of storms expected
southeast of a line from Findlay to Cleveland but may be as far
south as a line from Marion to Akron. Thunderstorms will once
again be heavy rain producers and localized flooding is
possible, especially if storms move over areas that receive a
round of heavy rain tonight. Thunderstorms will move southeast
with time, generally exiting the area towards 10 PM.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Isolated to scattered coverage of showers and thunderstorms could
linger in the morning and redevelop in the early afternoon hours as
the cold front is slow to push south across our area. Any shower and
thunderstorm activity would likely be reserved for areas out ahead
of the cold front (so more towards central Ohio for our forecast
area). Clearing skies behind the front along with relatively weak
winds should allow temperatures to climb into the low to mid 80s
Sunday afternoon. Isolated to scattered showers will again be
possible Monday afternoon, mainly west of I-77 towards central and
northwest Ohio. Outside the occasional shower, conditions will
consist of mostly sunny skies, light winds and high temperatures
climbing into the mid to upper 80s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Just when we thought models were in agreement for the extended
period, they change up on us again. Previously, an omega block
pattern was expected to setup over the Great Lakes region, resulting
in upper-level ridging and high pressure having a strong influence
on the weather across our region. Now, an upper-level low that was
expected to stay over the northeast CONUS may come into play for the
parts of the forecast over the Great Lakes and Ohio Valley regions.
For now, won't stray too far from the previous forecast, but will
add in some slight chance PoPs during the afternoon hours for each
day to account for the greater upper-level low influence. High
temperatures are generally expected to be in the mid to upper 80s
each day.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Timing of thunderstorms will be the primary focus through the
TAF cycle. Regional radars show showers and thunderstorms
already ongoing across southern Lake Michigan. Scattered showers
and thunderstorms may reach TOL/FDY as early as 21Z but coverage
is expected to be limited. Better chances for thunderstorms will
arrive later this evening as a complex of thunderstorms
originating over Wisconsin tracks southeast across Michigan and
into the local area. These thunderstorms could be strong to
severe with gusts of 40+ knots a possibility. Thunderstorms
will approach TOL towards 02-03Z, CLE towards 03Z, and ERI
towards 05Z before settling southeast into the other terminals
overnight. IFR visibilities are also likely with rain overnight.
Included some initial timing for showers and thunderstorms
overnight but adjustments will be needed. There will also be a
low level jet with speeds of 45-50 knots near 5K feet. Did not
include in the TAFs given the ongoing convection will act to
disrupt the wind field with strong winds possible at the
surface.

The overnight thunderstorm activity will leave a moisture axis
across the area for Saturday with pockets of MVFR ceilings. Additional
showers and thunderstorms will be likely Saturday afternoon.
This will largely depend on the strength and evolution of storms
overnight though so questions exist with timing and coverage.

Outlook...Non-VFR likely through Saturday evening in scattered
to numerous thunderstorms. Scattered thunderstorms possible at
CAK/YNG again on Sunday.

&&

.MARINE...
Winds on Lake Erie are expected to be right around 10 knots through
the daytime hours today. A warm front, currently located over
northern Indiana, will lift northeast across Lake Erie early this
evening and into the overnight period tonight. Confidence is fairly
high that winds will strengthen behind this warm front to at least
20 knots across the open waters and nearshore zones for Cuyahoga,
Lake, Ashtabula, and Erie, PA counties late tonight through Saturday
afternoon. For this reason, a Small Craft Advisory and Beach Hazards
Statement will be issued for 09Z-22Z Saturday. However, some models
are showing the potential for a strong Mesoscale Convective Vortex
(MCV) to develop with the overnight line of thunderstorms, further
enhancing those southwest winds tonight, especially after 06Z. This
potential will have be monitored further as an earlier start time
and expansion to those marine headlines for the rest of Lake Erie
may be needed if this happens.

The weakening and slow-moving cold front will finally work its way
south across Lake Erie Saturday evening and early Saturday night.
Following the cold frontal passage, relatively quiet conditions are
expected on Lake Erie through the rest of the forecast period. It is
possible for stronger east to northeast winds of around 15 knots to
occur Tuesday night through Wednesday night but there's very low
confidence in that happening.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from late tonight through Saturday
     afternoon for OHZ011-012-089.
PA...Beach Hazards Statement from late tonight through Saturday
     afternoon for PAZ001.
MARINE...Small Craft Advisory from 5 AM to 6 PM EDT Saturday for
     LEZ146>149.

&&

SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...KEC
MARINE...Saunders
Hazardous weather outlook, Jun 26, 3:06 AM EST, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
406 AM EDT Fri Jun 26 2020

LEZ142>144-162>164-OHZ003-006>009-017-018-027-270815-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-Lucas-Wood-
Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot-
406 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for central Lake Erie, western
Lake Erie, north central Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered strong thunderstorms are expected to develop late this
afternoon along a warm front that is approaching from the southwest.
A second round of thunderstorms will move into the area closer to
midnight. This round of storms will have the best chance of becoming
severe with strong damaging winds. Since the warm front is expected
to be in the area there is a low chance for a tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

LEZ061-145>149-165>169-OHZ010>014-019>023-028>033-036>038-047-089-
PAZ001>003-270815-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lorain-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull-
Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-
Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
406 AM EDT Fri Jun 26 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, north central Ohio, northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Severe thunderstorms will be possible from around midnight through
the overnight hours. Strong damaging winds will be the main threat.
However large hail will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outflow boundaries and an approaching cold front will allow for the
redevelopment of strong to severe thunderstorms on Saturday. The area
of concern will mainly be near and east of interstate 71. Strong
damaging winds will be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 26, 4:50 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Cleveland OH
550 PM EDT Fri Jun 26 2020

OHZ027-036-037-262245-
Wyandot-Marion-Morrow-
550 PM EDT Fri Jun 26 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MARION...SOUTHWESTERN
WYANDOT AND MORROW COUNTIES...

At 550 PM EDT, strong thunderstorms were clustered near Morral, or 9
miles northwest of Marion, moving southeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Marion, Mount Gilead, Cardington, Prospect, La Rue, Morral, Waldo,
Chesterville, Sparta, Marseilles, Caledonia, New Bloomington, Edison,
Green Camp, Marengo, Fulton and Harpster.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4036 8293 4041 8292 4042 8294 4042 8302
      4044 8308 4044 8325 4051 8325 4051 8342
      4068 8342 4070 8344 4070 8349 4079 8350
      4057 8262 4055 8264 4035 8265
TIME...MOT...LOC 2150Z 292DEG 34KT 4067 8327

Kahn
Special weather statement, Jun 26, 5:02 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
602 PM EDT Fri Jun 26 2020

OHZ047-262245-
Knox-
602 PM EDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT KNOX COUNTY...

At 601 PM EDT, a strong thunderstorm was located near Mount Vernon,
moving southeast at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Mount Vernon, Fredericktown, Gambier, Utica, Centerburg, Danville,
Waterford, Martinsburg and Bladensburg.

LAT...LON 4024 8248 4027 8248 4027 8274 4035 8274
      4034 8265 4036 8264 4055 8264 4055 8249
      4040 8218 4039 8219 4024 8220
TIME...MOT...LOC 2201Z 297DEG 34KT 4040 8256

Saunders
Local storm report, Jun 26, 5:04 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
604 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HEAVY RAIN       ARLINGTON               40.89N 83.66W
06/26/2020  M1.45 INCH       HANCOCK            OH   COCORAHS

            TOTAL RAIN SO FAR.

&&

ANM

The radar

The Cleveland radar (KCLE), 125 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
June 26, 5:11 PM EST to 5:14 PM EST
Where
Knox County, 0.69 mi SW of Mt Vernon to 1.05 mi E of Mt Vernon Wynkoop Ar
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.393, -82.489

A manhole cover was blown off at the intersection of Sandusky and Vine Streets in downtown Mount Vernon. On the south side of Mount Vernon, multiple trees were down along Newark Road at Ames Street and Dixie Drive.

Thunderstorm Wind, Knox

When
June 26, 5:24 PM EST to 5:30 PM EST
Where
Knox County, 2.1 mi W of Artanna to 0.38 mi NNW of Bladensburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.316, -82.359

Tree down at intersection of Beckholt and Grove Church Roads north of Martinsburg. Another tree was downed onto a house and car in Bladensburg.

Thunderstorm Wind, Lake

When
June 26, 10:40 PM EST to 10:42 PM EST
Where
Lake County, 1.63 mi N of Pleasant Vly
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.603, -81.406

Tree down at the Eagle Road Bridge across the Chagrin River in Willoughby Hills. Another tree down near the I-90/OH 306 interchange in South Mentor. Time of event estimated via radar.

Thunderstorm Wind, Cuyahoga

When
June 26, 10:45 PM EST to 10:51 PM EST
Where
Cuyahoga County, 0.96 mi E of Bay Vlg to 1.12 mi W of Lakewood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.482, -81.882

Tree down near the northern end of Clague Road in Bay Village. Another tree down at 1466 Wayne Avenue in Lakewood.

Thunderstorm Wind, Lucas

When
June 26, 11:14 PM EST to 11:21 PM EST
Where
Lucas County, (Tol)toledo Express to 0.55 mi W of Waynesfield
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.580, -83.800

The Toledo Express Airport ASOS (i.e. KTOL) measured a peak wind gust of 58 mph from a thunderstorm at 12:14 AM EDT on June 27th. As the storm progressed generally eastward, trees and wires were downed at Garden Road and Crissey Road in Holland around 12:15 AM. At 12:16 AM, a telephone pole was downed at the intersection of North Mall Drive and South McCord Road in Holland, while a tree was downed one mile SSE of Holland. Farther to the east, the same straight-line wind damage path concluded with a couple trees down one mile north of Maumee at 12:21 AM EDT.

Thunderstorm Wind, Lucas

When
June 26, 11:18 PM EST to 11:20 PM EST
Where
Lucas County, 0.7 mi NE of Westhaven to 1.29 mi ENE of Ottawa Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.677, -83.660

Downed trees and power lines were reported one mile northwest of Ottawa Hills at 12:18 AM EDT. As the thunderstorm continued moving generally eastward, a tree was downed at the intersection of Bentley and Manchester Boulevards in Toledo. This straight-line wind damage path concluded with a downed tree along Latonia Boulevard in Toledo around 12:20 AM EDT.

Thunderstorm Wind, Cuyahoga

When
June 26, 11:24 PM EST to 11:30 PM EST
Where
Cuyahoga County, 0.94 mi NNW of Bedford to 0.54 mi SW of Oakwood
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.393, -81.537

Numerous trees down in Bedford. One tree down in Oakwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895974, 895972, 895986, 895984, 896678, 896681, 895991.